U.S. doctors online nowAsk doctors free
New York, NY
A 40-year-old male asked:

I no there is no such thing as blue blood, so y do my veins looks blue ish, since i started takin coumadin (warfarin) for my dvt in by right leg.?

2 doctor answers3 doctors weighed in
Dr. Colin Kerr
Family Medicine 45 years experience
Blue blood: Actually there is such a thing as blue blood. The color of your blood comes from hemoglobin, which is red when it is fully loaded with oxygen. When it is fully unloaded it does turn blue. Also, certain poisonings cause blue blood (methemoglobinemia). In your case, blue blood is not from the Coumadin (warfarin) but from the DVT itselt. A clot obstructs blood flow and reduces the oxygen level on the hemoglobin.
Dr. Ted King
A Verified Doctoranswered
41 years experience
Not Coumadin (warfarin) or DVT: Apart from certain poisonings that can cause blood to be blue, like methemoglobinemia as dr. Kopes-kerr said, there really is no such thing as blue blood. What makes your veins look bluish is the fact that certain wavelengths of light are filtered out by the overlying skin and make the resulting appearance of the vein to look blue. The blood inside, though, is as red as any blood anywhere else.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jun 29, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.